Many With Vaping Lung Injury May Have Lingering Symptoms

By Anne Harding

November 30, 2020

NEW YORK (Reuters Health) - Most patients who develop e-cigarette, or vaping, product use-associated lung injury (EVALI) are young white males, and nearly all admit to using illegal e-cigarettes containing tetrahydrocannabinol (THC), a new case series of 31 patients shows.

Patients typically presented with flu-like illness, elevated inflammatory markers, and an organizing pneumonia pattern on computed tomography (CT), and many had residual symptoms, radiographic opacities and abnormal lung function at follow-up, Dr. Scott K. Aberegg of the University of Utah School of Medicine (UUMC) in Salt Lake City and colleagues report in JAMA Network Open.

A nationwide outbreak of EVALI in 2019 led to more than 2,800 hospitalizations and 68 confirmed deaths, Dr. Aberegg and his team note in their report. Researchers eventually established that the illness was caused by adulterants used in black-market vape cartridges, including vitamin E acetate.

Patients in the series were diagnosed between June 24 and December 10, 2019. They were predominantly male (77%) and white (87%), and 94% reported using illegal e-cigarettes containing THC.

Thirty (97%) had respiratory symptoms on presentation, usually dyspnea and cough. Twenty-eight (90%) had constitutional symptoms, most often fever and chills, and the same number had gastrointestinal symptoms, typically nausea and vomiting.

Bronchoscopy with bronchoalveolar lavage (BAL) was performed in 24 patients, and BAL identified lipid-laden macrophages (LLMs) in 22 (91%). Among 26 patients who underwent lung imaging with CT, 23 had an organizing pneumonia pattern.

Most were treated with antibiotics (84%) and/or corticosteroids (77%). All of the patients in the series survived, and 20 were seen for follow-up a median of 16 days after hospital discharge.

Pulmonary function testing in 18 patients found normal spirometry, but predicted diffusion capacity was slightly reduced. Chest radiographs in 10 patients were either normal, or with opacities that were almost fully resolved.

Shortness of breath was reported by 13 patients (65%) of the 20 patients seen in follow-up, nine (45%) had cough and two (10%) had chest pain. Two patients had nausea and vomiting; two had fatigue; one had night sweats and one had weight loss. Seven patients had no symptoms.

"We wanted our message to be that at least during the outbreak it was a pretty characteristic illness, meaning that patients presented somewhat uniformly in terms of their symptoms and their CT scans and their bronchoscopic findings," Dr. Aberegg told Reuters Health by phone.

"When the illness does present very characteristically, it's a young patient who's vaping THC that was obtained illicitly, and they have respiratory, gastrointestinal and constitutional symptoms, and a pattern of organizing pneumonia on their CT scan, that's EVALI and you can probably spare them a bronchoscopy in a lot of these cases," he added.

In an accompanying editorial, Dr. Matthew Koslow and Dr. Irina Petrache of National Jewish Health in Denver point out that not all cases of EVALI have been linked to products containing THC.

"This suggests that in certain individuals, nicotine-containing or flavored e-cigarettes may also cause acute lung inflammation and injury, as experimentally demonstrated," they write. "This is of particular concern at a time when schools are reopening, when young adults will face increased exposure to e-cigarettes, which may increase their risk not only of EVALI but also of more severe coronavirus disease 2019. In this context, the report by Aberegg et al serves as a reminder that vaping remains a serious health threat despite the (current) decrease in EVALI prevalence."

SOURCE: https://bit.ly/36rg85R and https://bit.ly/2UgdzOz JAMA Network Open, online November 6, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....